Alert archive / Wyoming / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm watch at Jan 17, 2012, 7:45 PM MST for Uinta County, Wyoming. It took effect at Jan 18, 2012, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2012, 7:45 PM MST (02:45 UTC)
- In effect from
- Jan 18, 2012, 12:00 PM MST
- Expired
- Jan 18, 2012, 4:22 AM MST
- In force
- Issued by
- NWS Salt Lake City, UT
County Uinta County, WY
The radar
The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 2.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012 WWUS45 KSLC 180245 WSWSLC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 745 PM MST TUE JAN 17 2012 ...AN EXTENDED PERIOD OF HEAVY SNOW BEGINNING WEDNESDAY... .A MOIST AND ENERGETIC WESTERLY FLOW ALOFT ACROSS THE NORTHERN GREAT BASIN WILL BRING A SERIES OF EMBEDDED WEATHER DISTURBANCES ACROSS THE REGION THROUGH THE WEEKEND. WIDESPREAD PRECIPITATION IS EXPECTED ACROSS THE NORTHERN HALF OF UTAH...WITH PERIODS OF HEAVY SNOWFALL FOR THE NORTHERN MOUNTAINS...WITH SOME OF THE HIGHER ADJACENT VALLEYS. SNOW LEVELS WILL BEGIN TO RISE LATE WEDNESDAY NIGHT...RESULTING IN SNOW CHANGING TO RAIN OR MIXING WITH SNOW IN THE LOWER VALLEYS. PERIODIC HEAVY SNOWFALL WILL CONTINUE IN THE MOUNTAINS THROUGH THE WEEKEND. UTZ001-002-005-006-181300- /O.UPG.KSLC.WS.A.0001.120118T1900Z-120120T0000Z/ /O.EXB.KSLC.WS.W.0001.120118T1900Z-120120T0000Z/ CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY... OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...HUNTSVILLE... PARK CITY...HEBER CITY 745 PM MST TUE JAN 17 2012 ...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 5 PM MST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: THE GREAT SALT LAKE DESERT AND MOUNTAINS...CACHE VALLEY...NORTHERN WASATCH FRONT AND WASATCH MOUNTAIN VALLEYS. * SNOW ACCUMULATIONS: A GENERAL 4 TO 8 INCHES IS EXPECTED...WITH LOCAL AREAS SEEING IN EXCESS OF A FOOT OF SNOW. * TIMING: SNOW WILL BEGIN BETWEEN MID MORNING AND MID DAY WEDNESDAY...BECOMING HEAVY AT TIMES DURING THE AFTERNOON AND EVENING. THE AFTERNOON COMMUTE WILL LIKELY BE IMPACTED. PERIODS OF HEAVY SNOW WILL CONTINUE THROUGH THURSDAY AFTERNOON. * SNOW LEVELS: ALL ELEVATIONS WILL EXPERIENCE SNOW WEDNESDAY AND WEDNESDAY NIGHT. SNOW LEVELS WILL BEGIN TO CLIMB THURSDAY...WITH SOME AREAS MIXING OR CHANGING TO RAIN. * WINDS: STRONG AND GUSTY WEST WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG INTERSTATE 84 AND STATE ROUTE 30 IN BOX ELDER COUNTY. * IMPACTS: HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP QUICKLY WITH THE ONSET OF SNOW. BLOWING AND DRIFTING SNOW IS EXPECTED IN OPEN OR EXPOSED AREAS OF BOX ELDER COUNTY. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV. && $$ UTZ010-181300- /O.EXA.KSLC.WS.W.0001.120118T1900Z-120120T2200Z/ WASATCH PLATEAU/BOOK CLIFFS- INCLUDING THE CITY OF...SCOFIELD 745 PM MST TUE JAN 17 2012 ...WINTER STORM WARNING IN EFFECT FROM NOON WEDNESDAY TO 3 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 3 PM MST FRIDAY. * AFFECTED AREA: THE WASATCH PLATEAU AND BOOK CLIFFS. * SNOW ACCUMULATIONS: 2 TO 3 FT THROUGH FRIDAY AFTERNOON WITH LOCALLY GREATER AMOUNTS POSSIBLE. * TIMING: SNOW WILL DEVELOP ACROSS THE AREA WEDNESDAY AFTERNOON...BECOMING HEAVY WEDNESDAY EVENING. A CONTINUED MOIST WESTERLY FLOW WILL ALLOW PERIODS OF HEAVY SNOW TO CONTINUE THURSDAY INTO FRIDAY. * WINDS: STRONG WESTERLY WINDS WILL DEVELOP WEDNESDAY...WITH GUSTS IN EXCESS OF 80 MPH ALONG EXPOSED RIDGELINES. STRONG WINDS WILL CONTINUE AT TIMES THURSDAY INTO FRIDAY. * IMPACTS: VERY HEAVY SNOWFALL AND STRONG WINDS WILL IMPACT THE MOUNTAINS OF NORTHERN UTAH...MAKING TRAVEL VERY DIFFICULT. WHITE OUT CONDITIONS CAN BE EXPECTED AT TIMES WEDNESDAY THROUGH FRIDAY DUE TO A COMBINATION OF HIGH SNOWFALL RATES AND AREAS OF BLOWING AND DRIFTING SNOW. AVALANCHE DANGER WILL ALSO INCREASE DUE TO THESE WINTER STORM CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV. && $$ UTZ007>009-181300- /O.CON.KSLC.WS.W.0001.120118T1900Z-120120T2200Z/ WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS- INCLUDING THE CITIES OF...WOODRUFF...RANDOLPH...ALTA...BRIGHTON... MIRROR LAKE HIGHWAY 745 PM MST TUE JAN 17 2012 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO 3 PM MST FRIDAY... A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN EFFECT FROM NOON WEDNESDAY TO 3 PM MST FRIDAY. * AFFECTED AREA: THE WASATCH AND WESTERN UINTA MOUNTAINS. * SNOW ACCUMULATIONS: 2 TO 3 FT THROUGH FRIDAY AFTERNOON WITH LOCALLY GREATER AMOUNTS POSSIBLE. * TIMING: SNOW WILL DEVELOP ACROSS THE AREA WEDNESDAY AFTERNOON...BECOMING HEAVY WEDNESDAY EVENING. A CONTINUED MOIST WESTERLY FLOW WILL ALLOW PERIODS OF HEAVY SNOW TO CONTINUE THURSDAY INTO FRIDAY. * WINDS: STRONG WESTERLY WINDS WILL DEVELOP WEDNESDAY...WITH GUSTS IN EXCESS OF 80 MPH ALONG EXPOSED RIDGELINES. STRONG WINDS WILL CONTINUE AT TIMES THURSDAY INTO FRIDAY. * IMPACTS: VERY HEAVY SNOWFALL AND STRONG WINDS WILL IMPACT THE MOUNTAINS OF NORTHERN UTAH...MAKING TRAVEL VERY DIFFICULT. WHITE OUT CONDITIONS CAN BE EXPECTED AT TIMES WEDNESDAY THROUGH FRIDAY DUE TO A COMBINATION OF HIGH SNOWFALL RATES AND AREAS OF BLOWING AND DRIFTING SNOW. AVALANCHE DANGER WILL ALSO INCREASE DUE TO THESE WINTER STORM CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ UTZ003-004-181300- /O.NEW.KSLC.WS.A.0002.120118T2100Z-120119T1100Z/ SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- INCLUDING THE CITIES OF...SALT LAKE CITY...TOOELE...LEHI... PROVO...NEPHI 745 PM MST TUE JAN 17 2012 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT. * AFFECTED AREA: THE SALT LAKE AND TOOELE VALLEYS AND SOUTHERN WASATCH FRONT. * SNOW ACCUMULATIONS: THE POTENTIAL FOR 4 TO 8 INCHES OF SNOW. * TIMING: SNOW WILL LIKELY BEGIN DURING THE MID AFTERNOON WEDNESDAY...IN TIME TO POTENTIALLY IMPACT THE AFTERNOON COMMUTE. THERE IS NOT HIGH CONFIDENCE TIMING THE CHANGE OVER TO RAIN DURING THE EVENING. SOME LOCATIONS WILL LAG DURING THE CHANGE- OVER...ALLOWING ADDITIONAL SNOW TO ACCUMULATE. ALL AREAS ARE LIKELY TO CHANGE TO RAIN DURING THE OVERNIGHT HOURS. * SNOW LEVELS: VALLEY FLOOR WEDNESDAY EVENING RISING TO 5000 FT WEDNESDAY NIGHT. * IMPACTS: EXPECT SNOW DURING THE WEDNESDAY AFTERNOON COMMUTE. TRAVEL DISRUPTIONS ARE POSSIBLE. TRAVELERS SHOULD CONSIDER LEAVING EARLY OR ALLOWING EXTRA TIME TO REACH THEIR DESTINATION WEDNESDAY LATE AFTERNOON AND EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ WYZ021-181300- /O.NEW.KSLC.WS.A.0002.120118T1900Z-120120T0000Z/ SOUTHWEST WYOMING- INCLUDING THE CITY OF...EVANSTON 745 PM MST TUE JAN 17 2012 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON. * AFFECTED AREA: SOUTHWEST WYOMING INCLUDING INTERSTATE 80. * SNOW ACCUMULATIONS: THE POTENTIAL FOR 3 TO 6 INCHES OF SNOW. * TIMING: SNOW WILL LIKELY BEGIN DURING THE EARLY TO MID AFTERNOON WEDNESDAY...BECOMING HEAVY AT TIMES INTO THURSDAY. * WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS: THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY CAUSE SIGNIFICANT BLOWING AND DRIFTING OF SNOW INCLUDING ALONG INTERSTATE 80. HAZARDOUS TRAVEL IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR A MIXTURE OF SIGNIFICANT SNOW AND STRONG WINDS. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ ROGOWSKI/MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
1 follow-up statement
436 WWUS45 KSLC 181122 WSWSLC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SALT LAKE CITY UT 422 AM MST WED JAN 18 2012 ...AN EXTENDED PERIOD OF HEAVY SNOW WILL DEVELOP... .A MOIST AND ENERGETIC WESTERLY FLOW ALOFT ACROSS THE NORTHERN GREAT BASIN WILL BRING A SERIES OF EMBEDDED WEATHER DISTURBANCES ACROSS THE REGION THROUGH THE WEEKEND. WIDESPREAD PRECIPITATION IS EXPECTED ACROSS THE NORTHERN HALF OF UTAH...WITH PERIODS OF HEAVY SNOWFALL FOR THE NORTHERN MOUNTAINS...ALONG WITH SOME OF THE HIGHER ADJACENT VALLEYS. SNOW LEVELS WILL BEGIN TO RISE LATE TONIGHT...RESULTING IN SNOW CHANGING TO RAIN OR MIXING WITH SNOW IN THE LOWER VALLEYS. PERIODIC HEAVY SNOWFALL WILL CONTINUE IN THE MOUNTAINS THROUGH THE WEEKEND. WYZ021-181930- /O.UPG.KSLC.WS.A.0002.120118T1900Z-120120T0000Z/ /O.EXA.KSLC.WS.W.0001.120118T1900Z-120120T0000Z/ SOUTHWEST WYOMING- INCLUDING THE CITY OF...EVANSTON 422 AM MST WED JAN 18 2012 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM MST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: SOUTHWEST WYOMING. * SNOW ACCUMULATIONS: 4 TO 8 INCHES. * TIMING: SNOW WILL LIKELY BEGIN EARLY THIS AFTERNOON...BECOMING HEAVY AT TIMES INTO THURSDAY. * WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH. * IMPACTS: THE COMBINATION OF STRONG WINDS AND SNOW WILL LIKELY CAUSE SIGNIFICANT BLOWING AND DRIFTING OF SNOW AND REDUCED VISIBILITIES ALONG AREA ROADWAYS INCLUDING INTERSTATE 80. HAZARDOUS TRAVEL IS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR WINTER ROAD CONDITIONS FROM THE WYOMING DEPARTMENT OF TRANSPORTATION VISIT...HTTP://WWW.WYOROAD.INFO OR DIAL 511. && $$ UTZ001-002-005-006-181930- /O.CON.KSLC.WS.W.0001.120118T1900Z-120120T0000Z/ CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- INCLUDING THE CITIES OF...LOGAN...SMITHFIELD...BRIGHAM CITY... OGDEN...BOUNTIFUL...WENDOVER...SNOWVILLE...HUNTSVILLE... PARK CITY...HEBER CITY 422 AM MST WED JAN 18 2012 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 5 PM MST THURSDAY... A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN EFFECT FROM NOON TODAY TO 5 PM MST THURSDAY. * AFFECTED AREA: THE GREAT SALT LAKE DESERT AND MOUNTAINS... CACHE VALLEY...NORTHERN WASATCH FRONT AND WASATCH MOUNTAIN VALLEYS. * SNOW ACCUMULATIONS: A GENERAL 4 TO 8 INCHES IS EXPECTED. LOCAL AREAS NEAR THE IDAHO BORDER AND IN THE OGDEN VALLEY COULD SEE IN EXCESS OF A FOOT OF SNOW. * TIMING: SNOW WILL BEGIN BETWEEN MID MORNING AND MID DAY TODAY...BECOMING HEAVY AT TIMES DURING THE AFTERNOON AND EVENING. THE AFTERNOON COMMUTE WILL LIKELY BE IMPACTED. ALTHOUGH SNOW WILL BEGIN MIXING WITH RAIN OVERNIGHT AND INTO THURSDAY...PERIODS OF HEAVY SNOW WILL CONTINUE IN SOME AREAS THROUGH THURSDAY AFTERNOON. * SNOW LEVELS: ALL ELEVATIONS WILL EXPERIENCE SNOW THROUGH THIS EVENING. SNOW LEVELS WILL BEGIN TO CLIMB OVERNIGHT AND THURSDAY...WITH SOME AREAS MIXING OR CHANGING TO RAIN. * WINDS: STRONG AND GUSTY WEST WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG INTERSTATE 84 AND STATE ROUTE 30 IN BOX ELDER COUNTY. * IMPACTS: HAZARDOUS TRAVEL CONDITIONS WILL DEVELOP QUICKLY WITH THE ONSET OF SNOW. BLOWING AND DRIFTING SNOW WILL RESULT IN REDUCED VISIBILITIES IN OPEN OR EXPOSED AREAS OF BOX ELDER COUNTY. A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV. && $$ UTZ007>010-181930- /O.CON.KSLC.WS.W.0001.120118T1900Z-120120T2200Z/ WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- INCLUDING THE CITIES OF...WOODRUFF...RANDOLPH...ALTA...BRIGHTON... MIRROR LAKE HIGHWAY...SCOFIELD 422 AM MST WED JAN 18 2012 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 3 PM MST FRIDAY... A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS REMAINS IN EFFECT FROM NOON TODAY TO 3 PM MST FRIDAY. * AFFECTED AREA: THE WASATCH MOUNTAINS...WESTERN UINTA MOUNTAINS...AND THE WASATCH PLATEAU AND BOOK CLIFFS. * SNOW ACCUMULATIONS: 2 TO 3 FEET THROUGH FRIDAY AFTERNOON WITH LOCALLY GREATER AMOUNTS POSSIBLE. * TIMING: SNOW WILL DEVELOP ACROSS THE MOUNTAINS NORTH OF I-80 THIS MORNING...THEN SPREAD SOUTH INTO THE WASATCH PLATEAU BY THIS AFTERNOON. SNOW WILL BECOME HEAVY THIS AFTERNOON AND EVENING. A CONTINUED MOIST WESTERLY FLOW WILL ALLOW PERIODS OF HEAVY SNOW TO CONTINUE THURSDAY INTO FRIDAY. * WINDS: STRONG WESTERLY WINDS WILL DEVELOP TODAY...WITH GUSTS IN EXCESS OF 80 MPH ALONG EXPOSED RIDGELINES. STRONG WINDS WILL CONTINUE AT TIMES THURSDAY INTO FRIDAY. * IMPACTS: VERY HEAVY SNOWFALL AND STRONG WINDS WILL IMPACT THE MOUNTAINS OF NORTHERN UTAH...MAKING TRAVEL VERY DIFFICULT. WHITE OUT CONDITIONS CAN BE EXPECTED AT TIMES WEDNESDAY THROUGH FRIDAY DUE TO A COMBINATION OF HIGH SNOWFALL RATES AND AREAS OF BLOWING AND DRIFTING SNOW. AVALANCHE DANGER WILL ALSO INCREASE DUE TO THESE WINTER STORM CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS A MIXTURE OF HEAVY SNOW AND STRONG WINDS IS EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE CAUTION. BE PREPARED FOR SUDDEN RESTRICTIONS IN VISIBILITY DUE TO BLOWING SNOW. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE OF AN EMERGENCY. FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV. && $$ UTZ003-004-181930- /O.UPG.KSLC.WS.A.0002.120118T2100Z-120119T1100Z/ /O.NEW.KSLC.WW.Y.0003.120118T2000Z-120119T1100Z/ SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- INCLUDING THE CITIES OF...SALT LAKE CITY...TOOELE...LEHI... PROVO...NEPHI 422 AM MST WED JAN 18 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM MST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA: THE SALT LAKE AND TOOELE VALLEYS AND SOUTHERN WASATCH FRONT. * SNOW ACCUMULATIONS: 1 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS. * TIMING: SNOW WILL LIKELY BEGIN DURING THE EARLY AFTERNOON HOURS...IN TIME TO IMPACT THE AFTERNOON COMMUTE. THE SNOW IS EXPECTED TO GRADUALLY CHANGE TO RAIN OVERNIGHT. * SNOW LEVELS: VALLEY FLOOR THIS AFTERNOON RISING TO 5000 FT OVERNIGHT. * IMPACTS: EXPECT SNOW DURING THE AFTERNOON COMMUTE. TRAVEL DISRUPTIONS ARE POSSIBLE. TRAVELERS SHOULD CONSIDER LEAVING EARLY OR ALLOWING EXTRA TIME TO REACH THEIR DESTINATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT SNOW ACCUMULATIONS WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS. USE CAUTION WHILE DRIVING. FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF TRANSPORTATION VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Jan 17, 4:34 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 17, 4:34 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MST TUE JAN 17 2012
.SYNOPSIS...A SERIES OF EMBEDDED WEATHER DISTURBANCES IN THE MOIST
WESTERLY FLOW ACROSS THE NORTHERN GREAT BASIN WILL GENERATE
SUBSTANTIAL PRECIPITATION ACROSS NORTHERN UTAH THROUGH THE WEEKEND.
A STRONGER SYSTEM LATE IN THE WEEKEND WILL BRING PRECIPITATION TO
THE REMAINDER OF UTAH SUNDAY THROUGH EARLY MONDAY.
&&
.DISCUSSION...THE MOIST WESTERLY FLOW ALOFT SETTING UP ACROSS THE
NORTHERN GREAT BASIN PROMISES TO GENERATE WIDESPREAD PERIODIC AND
RATHER SUBSTANTIAL PRECIPITATION ACROSS THE NORTHERN HALF OF UTAH
AND SOUTHWEST WYOMING WEDNESDAY THROUGH THE UPCOMING WEEKEND. THE
ONE GIVEN IN THIS PATTERN IS THAT THE NORTHERN MOUNTAINS...
PARTICULARLY THE WASATCH RANGE...WILL SEE PERIODS OF HEAVY SNOW
WITH ACCUMULATIONS LIKELY MEASURING IN FEET THROUGH SUNDAY. THE
STRONG WESTERLIES USHERING IN THE EMBEDDED SHORTWAVE WILL ALSO
PRODUCE STRONG RIDGETOP WINDS THROUGHOUT THE MOUNTAINS. WINTER
STORM WARNINGS HAVE BEEN ISSUED FOR THE NORTHERN MOUNTAINS...WITH
THE WESTERN UINTAS PROBABLY RECEIVING A LITTLE LESS SNOW THAN THE
WASATCH RANGE. HAVE NOT ISSUED ANY HIGHLIGHTS FOR SOUTHWEST
WYOMING AS OF YET...THOUGH SUSPECT THAT SUFFICIENT SNOW AND WIND
WILL EXIST FOR SOME KIND OF WINTER WEATHER HIGHLIGHTS BY WEDNESDAY
NIGHT...OR THURSDAY AT THE LATEST.
THE CONCERN THAT HAS EXISTED FOR AWHILE...AND STILL PLAGUES THE
FORECAST...IS THE EXPECTED PRECIP TYPE THROUGH THE DURATION OF
THIS STORM CYCLE. MODEL BUFR SOUNDINGS FROM TODAYS MODEL RUNS ARE
POINTING TOWARDS A PERIOD OF SNOW LATE WEDNESDAY THROUGH WEDNESDAY
EVENING FOR THE CENTRAL AND SOUTHERN WASATCH FRONT...MAINLY SALT
LAKE CITY SOUTHWARD. SUFFICIENT MIXING BY LATE WEDNESDAY NIGHT OR
EARLY THURSDAY SHOULD TURN SNOW TO RAIN...OR A RAIN/SNOW MIX BY
THURSDAY AFTERNOON. CONFIDENCE OF THIS CHANGE IS FAIRLY HIGH AT
THIS POINT BASED ON THE AVAILABLE MODEL DATA...AND THE FACT THAT
THE COLD AIR FROM THIS MORNING APPEARS TO HAVE MIXED OUT
REASONABLY WELL THIS AFTERNOON.
THE NORTHERN WASATCH FRONT AND CACHE VALLEY ARE THE AREAS WHERE
FAR LESS CONFIDENCE EXISTS CONCERNING PRECIP TYPE. MIXING ALSO
TAKING PLACE THIS AFTERNOON IN THOSE AREAS...THOUGH NOT QUITE AS
EFFICIENTLY AS FURTHER SOUTH. SUSPECT THAT AS PRECIP DEVELOPS
ON WEDNESDAY...THIS PRECIP WILL START AS SNOW NORTH OF THE OGDEN/
BRIGHAM CITY AREA DUE TO FAIRLY LARGE TEMP/DEW POINT DEPRESSIONS.
ANY TRANSITION TO RAIN OR A RAIN/SNOW MIX WILL LIKELY STAY ON THE
WEST SIDE OF THE WASATCH RANGE...LEAVING THE CACHE VALLEYS...AND
THE BEAR LAKE VALLEY TO THE EAST IN SNOW. STILL HAVE A GREAT DEAL
OF UNCERTAINTY AT THIS POINT IN TIME...SO WILL MAINTAIN THE CURRENT
WINTER STORM WATCH AS IS IN THE AFTERNOON PACKAGE.
SOUTHERN AND CENTRAL UTAH WILL BECOME INVOLVED IN THIS STORM CYCLE
FOR A BRIEF TIME LATER IN THE WEEKEND. SHORTWAVE ENERGY EMBEDDED
IN THE WESTERLIES ARE FORECAST TO GAIN SOME AMPLIFICATION AS THEY
MOVE THROUGH THE BASIN DURING THE WEEKEND. THE LAST SYSTEM IN THE
WEEKEND SERIES WILL OFFER THE BEST THREAT LATE SUNDAY/EARLY MONDAY
AS THIS LAST FEATURE WILL DIG SOUTHEAST INTO THE SOUTHERN HALF OF
THE GREAT BASIN. HIGH PRESSURE ALOFT WILL FOLLOW FOR THE MID-WEEK
PERIOD...WITH THE POTENTIAL FOR ACTIVE WESTERLIES AGAIN LATE NEXT
WEEK.
&&
.AVIATION...SOUTHERLY WINDS WILL CONTINUE OVERNIGHT AT THE SLC
TERMINAL...WITH THESE WINDS BECOMING INCREASINGLY LATE TONIGHT
THROUGH EARLY WEDNESDAY. VFR CONDITIONS ARE EXPECTED AS INCREASING
CLOUD COVER WILL REMAIN ABOVE 12 KFT THROUGH EARLY WEDNESDAY
MORNING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR UTZ001-002-005.
WINTER STORM WARNING FROM NOON WEDNESDAY TO 3 PM MST FRIDAY FOR
UTZ007>009.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR UTZ006.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 17, 5:19 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 519 AM MST TUE JAN 17 2012 UTZ001>016-019>021-517-518-WYZ021-181330- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 519 AM MST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG WESTERLY FLOW IS EXPECTED TO DEVELOP ON WEDNESDAY AND PERSIST THROUGH THE WEEKEND. MOISTURE WILL INCREASE ACROSS THE NORTHERN OUTLOOK AREA AND BRINGING SIGNIFICANT MOUNTAIN SNOWFALL AND VALLEY SNOW AND RAIN. SIGNIFICANT SNOW ACCUMULATION IS ALSO POSSIBLE IN THE FAR NORTHERN VALLEYS. MODERATING TEMPERATURES THROUGH THE END OF THE WEEK WOULD CHANGE MOST VALLEY PRECIPITATION TO RAIN BY THURSDAY. THE SOUTHERN OUTLOOK AREA IS FORECAST TO REMAIN MOSTLY DRY AND MILD THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:52 PM MST | High Wind Watch | SLC | 19 hr | |
| Jan 18, 4:22 AM MST | Winter Weather Advisory | SLC | 11 hr | |
| Jan 18, 2:38 PM MST | Wind Advisory | SLC | 13 hr |
Nearby
Winter Storm Watches in Wyoming, 2012Winter Storm Watches in Utah, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.